Heparin NCLEX questions (anticoagulation) for nursing students!
Heparin is an anticoagulant that helps prevent and treat blood clots. The nurse should be aware of how the drug works, why it is ordered, nursing implications, signs and symptoms of an adverse reaction (example: Heparin-induced thrombocytopenia HIT), and the patient teaching.
This quiz is part of a pharmacology NCLEX question review series and will include various medications. This series will test your knowledge on nursing implications, side effects, patient teaching, therapeutic effects, and more.
Heparin NCLEX Questions (Anticoagulation)This quiz will test your nursing knowledge on Heparin in preparation for the NCLEX exam.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Heparin NCLEX Questions (Anticoagulation)
1. Heparin is an anticoagulant. What family of anticoagulant medications does this drug belong to?
A. Direct thrombin inhibitors
B. Indirect thrombin inhibitors
C. Vitamin K antagonists
D. Factor Xa inhibitors
The answer is B. Heparin is an anticoagulant that belongs to the Indirect Thrombin Inhibitors family.
2. Which statement below BEST describes how Heparin works as an anticoagulant?
A. “It inhibits clotting factors from synthesizing Vitamin K.”
B. “It inactivates the extrinsic pathways of coagulation.”
C. “It prevents Factor Xa from activating prothrombin to fibrinogen.”
D. “It enhances the activation of antihrombin III, which prevents the activation of thrombin and the conversion of fibrinogen to fibrin.”
The answer is D. Heparin enhances the activation of antihrombin III, which prevents the activation of thrombin and the conversion of fibrinogen to fibrin. Therefore, this medication INDIRECTLY inhibits thrombin via antithrombin III.
3. Which patients below would be at a HIGH risk for developing adverse effects of Heparin drug therapy? Select all that apply:
A. A 55-year-old male patient who is post-op day 1 from brain surgery.
B. A 45-year-old female patient with a pulmonary embolism.
C. A 36-year-old male patient with active peptic ulcer disease.
D. A 43-year-old female with uncontrolled atrial fibrillation.
The answers are A and C. These patients are both at risk for major bleeding if placed on an anticoagulant due to their condition (one patient is post-op from brain surgery and the other patient has ulcers that could bleed). Option B and D are candidates from Heparin therapy because the patient in option B has a blood clot (Heparin can prevent it from getting bigger and developing new blood clots), and the patient in option D is at risk for developing a blood clot.
4. Your patient is started on a Heparin drip. You administer a bolus of Heparin and start the drip per protocol as ordered by the physician. What will be your next important nursing action?
A. Collect a PT level in 6 hours per protocol.
B. Collect an INR level in 4 hours per protocol.
C. Collect a Troponin level in 6 hours per protocol.
D. Collect an aPTT level in 6 hours per protocol.
The answer is D. An activated partial thromboplastin time (aPTT) is used to measure clotting time in patients who are on Heparin. It is important that the nurse collect an aPTT in 6 hours (some protocols may say 4 hours) after starting the drip. PT and INR are used to measure clotting times in patients who are taking Warfarin (Coumadin). Troponin levels are used in cardiac patients to detect a myocardial infarction.
5. A patient is ordered to start an IV continuous Heparin drip. Prior to starting the medication, the nurse would ensure what information is gathered correctly before initiating the drip?
A. Vital signs
C. PT/INR level
The answer is B. The nurse would want to make sure the documented weight of the patient is current and accurate. This medication is weight-based. Therefore, for proper dosing to be administered, a correct weight should be used.
6. A patient is receiving continuous IV Heparin. In order for this medication to have a therapeutic effect on the patient, the aPTT should be?
A. 0.5-2.5 times the normal value range
B. 2-3 times the normal value range
C. 1.5-2.5 times the normal value range
D. 1-3.5 times the normal value range
The answer is C. An aPTT should be 1.5-2.5 times the normal value range for Heparin to achieve a therapeutic effect in a patient to prevent blood clots. If the aPTT is too low, blood clots can form. If the aPTT is too high, bleeding can occur.
7. What is the approximate NORMAL level range for an activated partial thromboplastin time (aPTT)?
A. 20-25 seconds
B. 2-3 seconds
C. 30-40 seconds
D. 60-80 seconds
The answer is C. This is considered a (approximate…varies in labs) normal aPTT level in someone who is NOT on Heparin.
8. A patient, who is receiving continuous IV Heparin, has an aPTT of 105 seconds. What is your next nursing action per protocol?
A. Continue with the infusion because no change is needed based on this aPTT.
B. Increase the drip rate per protocol because the aPTT is too low.
C. Re-draw the aPTT STAT.
D. Hold the infusion for 1 hour and decrease the rate per protocol because the aPTT is too high.
The answer is D. The aPTT is 105 seconds, which is too high. Any aPTT value greater than 80 seconds places the patient at risk for bleeding. Most Heparin protocols dictate that the nurse would hold the infusion for 1 hour and to decrease the rate of infusion. If the aPTT is less than 60 seconds, the dose would need to be increased and a bolus may be needed. aPTT values should be around 60-80 seconds to achieve a therapeutic response for Heparin.
9. Select all the TRUE statements about the medication Heparin:
A. Heparin can be used during pregnancy.
B. Heparin has a short half-life.
C. Heparin works to affect the intrinsic pathways of clotting.
D. Heparin can be administered orally, intravenously, or subcutaneously.
The answers are A, B, and C. The option that is wrong is D. Heparin can NOT be administered orally….only subq or IV.
10. Your patient is being discharged home and will be required to self-administer injectable Heparin. You are observing the patient administer their scheduled dose of Heparin to confirm that the patient knows how to do it correctly. What action by the patient requires you to re-educate them about how to administer Heparin?
A. The patient injects the needle into the fatty tissue of the abdomen.
B. The patient injects the needle 1 inch away from the umbilicus.
C. The patient rotated the injection site from the previous dose of Heparin.
D. The patient does not massage the injection site after administering the medication.
The answer is B. The patient should inject the needle 2 inches (NOT 1 inch) away from the umbilicus. All the other options are correct.
11. A patient is on a continuous IV Heparin drip. As the nurse you are monitoring for any adverse reactions. Select all the signs and symptoms that would indicate this patient is having an adverse reaction to this medication:
B. Decreasing platelets
C. Increased blood glucose
D. Low hemoglobin and hematocrit
E. Positive stool guaiac test
The answers are A, B, D and E. Hematuria, low hbg/hct and positive stool guaiac test all indicate the patient is bleeding. A decrease in platelet level could indicate the patient is developing Heparin-induced thrombocytopenia, which is also an adverse reaction to Heparin.
12. Your patient on Heparin develops Heparin-Induced Thrombocytopenia (HIT). What signs and symptoms in the patient confirm this diagnosis? Select all that apply:
A. Decrease in platelet level
B. Increase in platelet level
C. Development of a new thrombus
D. Increase in hemoglobin level
The answers are A and C. HIT is where the body makes antibodies against Heparin because it’s binding to platelet factor 4 (a blood protein). This creates antibodies that will bind to the heparin and PF4 complex, which activate the platelets. Small clots will form (hence new clots or worsening of clots) and the platelet count falls…hence thrombocytopenia.
13. A patient develops Heparin-Induced Thrombocytopenia (HIT). As the nurse, you would expect the Heparin to be discontinued and the patient to be started on what other type of anticoagulant?
A. Direct thrombin inhibitor
B. Protamine sulfate
C. Switched to subcutaneous Heparin injections
D. Vitamin-K agonist
The answer is A. The Heparin is discontinued and direct thrombin inhibitors can be started like: Argatroban, Bivalirudin etc.
14. What is the antidote for Heparin?
A. Protamine sulfate
B. Vitamin K
The answer is A. Protamine sulfate is the antidote for Heparin.
15. You’re providing care to a patient who has been receiving long-term doses of Heparin. What finding in this patient demonstrates the patient may be experiencing a complication that can occur due to long-term use of this drug?
A. Uncontrolled hypertension
B. Bone fractures
D. Raynaud’s Syndrome
The answer is B. Osteoporosis can occur due to long-term, high doses of Heparin. Bone fractures would indicate this patient is experiencing this complication. Heparin can stimulate osteoclasts and inhibits osteoblast, which affects the strength of the bones.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.